Alert archive / Michigan / Beach Hazards Statements in 2023

Beach Hazards Statement 7, NWS Northern Indiana

July 29, 2023Berrien County, Michigan; LaPorte County, Indiana

NWS Northern Indiana issued this beach hazards statement at Jul 29, 2023, 9:53 AM EDT for Berrien County, Michigan; LaPorte County, Indiana. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2023, 9:53 AM EDT (13:53 UTC)
Expired
Jul 29, 2023, 8:00 PM EDT
In force
10 hr
Issued by
NWS Northern Indiana

Counties LaPorte County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-536 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

718 
WHUS43 KIWX 291353
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
953 AM EDT Sat Jul 29 2023

INZ103-MIZ177-277-292200-
/O.NEW.KIWX.BH.S.0007.230729T1353Z-230730T0000Z/
Northern La Porte-Northern Berrien-Southern Berrien-
953 AM EDT Sat Jul 29 2023 /853 AM CDT Sat Jul 29 2023/

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT /7 PM CDT/
THIS EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Until 8 PM EDT /7 PM CDT/ this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
2 follow-up statements
344 
WHUS43 KIWX 292046
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
446 PM EDT Sat Jul 29 2023

INZ103-MIZ177-277-300000-
/O.CON.KIWX.BH.S.0007.000000T0000Z-230730T0000Z/
Northern La Porte-Northern Berrien-Southern Berrien-
446 PM EDT Sat Jul 29 2023 /346 PM CDT Sat Jul 29 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT /7 PM
CDT/ THIS EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Until 8 PM EDT /7 PM CDT/ this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
455 
WHUS43 KIWX 292357
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
757 PM EDT Sat Jul 29 2023

INZ103-MIZ177-277-300100-
/O.EXP.KIWX.BH.S.0007.000000T0000Z-230730T0000Z/
Northern La Porte-Northern Berrien-Southern Berrien-
757 PM EDT Sat Jul 29 2023 /657 PM CDT Sat Jul 29 2023/

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT /7 PM CDT/
THIS EVENING...

Winds and waves have dropped below statement threshold and thus
the expiration of the headline. Waves will continue to relax
through the overnight reaching 1 to 2 foot waves Sunday morning.


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Jul 29, 3:10 AM EDT, 6 hours 43 minutes earlier.

Area forecast discussion, Jul 29, 3:10 AM EDT, 6 hours 43 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
310 AM EDT Sat Jul 29 2023

.SYNOPSIS...
Issued at 309 AM EDT Sat Jul 29 2023

A few isolated showers and storms are possible Saturday as a cold
front passes through the Great Lakes region. A much more quiet
pattern returns in the coming days, with the next rain chances
holding off until Thursday. High pressure settles in, bringing dry
conditions, sunny skies, and mild temperatures.

&&

.SHORT TERM...(Today and Tonight)
Issued at 309 AM EDT Sat Jul 29 2023

A cold front brings chances for a few isolated showers and storms
throughout the day (15% chance or less) as it moves southward
through the CWA. Any storm activity will be much less widespread
than what we experienced overnight, with no severe weather expected
during the day Saturday. Highs Saturday will be in the low to mid
80s with decreasing clouds in the afternoon.

Saturday evening will be pleasant, with mostly clear skies, calm
winds, and temperatures falling into the low 60s for lows
overnight.

&&

.LONG TERM...(Sunday through Friday)
Issued at 309 AM EDT Sat Jul 29 2023

The oppressive heat and humidity we've experienced in the past few
days dissipates as the aforementioned cold front brings much needed
northerly flow back to the CWA. A large area of high pressure builds
across Saskatchewan and moves southeastward into the upper Midwest
and Great Lakes regions this weekend. Dry conditions and mild
temperature prevail over the next several days thanks to northerly
flow and the presence of this high pressure system. These dry
stays will be pleasant, as northerly winds usher in refreshing
air! Dewpoints drop into the 50s Sunday, which will feel much more
comfortable compared to the tropical humidity we've experienced
as of late. High temperatures Sunday through Friday will be
slightly below to near normal in the low to mid 80s each day.

The next chance for rain returns Thursday as the area of high
pressure migrates east. Given a lack of confidence, I have chosen to
keep PoPs low for now (only 15-30%), but it appears several chances
are possible towards the end of the long range period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 132 AM EDT Sat Jul 29 2023

Timed storms through KSBN ending around 07 UTC and 09 UTC at KFWA
as convective linear system sweeps eastward through northern
Indiana. Convection associated with northwest flow shortwave
impinging along east to west frontal boundary through northern
Indiana. In wake, of shortwave passage, frontal boundary will
accelerate southward and reach the Ohio River by late this
afternoon. VFR conditions emerge behind convection with surface
flow turning northwest to north as frontal boundary sags south.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Johnson
SHORT TERM...Johnson
LONG TERM...Johnson
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 29, 4:37 AM EDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
437 AM EDT Sat Jul 29 2023

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-300845-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
437 AM EDT Sat Jul 29 2023 /337 AM CDT Sat Jul 29 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-300845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
437 AM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

In the hours before

Local storm report, Jul 29, 6:22 AM EDT, 3 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
622 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     Tstm Wnd Dmg     North Liberty           41.54N 86.43W
07/29/2023                   St. Joseph         IN   Broadcast Media

            Tree snapped in half on IN-23 in North
            Liberty at the intersection with Market
            Street. Time estimated by radar.

&&

MJ
Local storm report, Jul 29, 6:23 AM EDT, 3 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
623 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     Tstm Wnd Dmg     North Liberty           41.54N 86.43W
07/29/2023                   St. Joseph         IN   Broadcast Media

            Time estimated via radar. Tree down at
            Jefferson and IN-4 in North Liberty.

&&

MJ
Local storm report, Jul 29, 6:34 AM EDT, 3 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
634 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 AM     Tstm Wnd Dmg     1 ESE Portland          40.43N 84.96W
07/29/2023                   Jay                IN   County Official

            Jay County Sheriffs Office reports that 100
            S is closed between 100 E and 300 E due to
            power lines down across the road. Time
            estimated via radar.

&&

MJ
Local storm report, Jul 29, 8:05 AM EDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
805 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     Tstm Wnd Gst     1 SSE James Lake        41.31N 85.72W
07/29/2023  M67 MPH          Kosciusko          IN   NWS Employee

            Multiple trees down in subdivision.

&&

JB
Local storm report, Jul 29, 9:01 AM EDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
901 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 AM     Tstm Wnd Dmg     2 S Mishawaka           41.64N 86.16W
07/29/2023                   St. Joseph         IN   Fire Dept/Rescue

            Corrects previous non-tstm wnd dmg report
            from 2 S Mishawaka. Tree down blocking
            roadway. Time estimated by radar.

&&

LWF
Local storm report, Jul 29, 9:46 AM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
946 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 AM     Tstm Wnd Dmg     New Carlisle            41.70N 86.51W
07/29/2023                   St. Joseph         IN   Broadcast Media

            Numerous trees, tree limbs and power lines
            down in New Carslile. Some trees fell onto
            homes . No injuries reported. Time estimated
            from radar.

0249 AM     Tstm Wnd Dmg     2 NW Woodburn           41.15N 84.88W
07/29/2023                   Allen              IN   Amateur Radio

            Siding damage to a shed, plus numerous tree
            branches down.

0348 AM     Tstm Wnd Dmg     Lima                    40.74N 84.11W
07/29/2023                   Allen              OH   Public

            Report from mPING: 3-inch tree limbs broken.
            Time estimated from radar.

&&

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 12:54 AM EDTSevere Thunderstorm Warning Considerable damage threatIWXBerrien, Cass66 min
Jul 29, 12:55 AM EDTFlash Flood WarningIWXBerrien, Cass4 hr
Jul 29, 1:44 AM EDTFlash Flood WarningIWXBerrien3 hr
Jul 29, 2:25 AM EDTFlash Flood WarningIWXCass3 hr
Jul 28, 8:35 PM EDTSevere Thunderstorm WarningIWXCass, Fulton, Miami40 min
Jul 28, 8:42 PM EDTSpecial Weather StatementIWXAdams48 min
Jul 28, 8:54 PM EDTSevere Thunderstorm WarningIWXFulton, Kosciusko, Miami51 min
Jul 28, 9:01 PM EDTSevere Thunderstorm WarningIWXKosciusko, Marshall44 min
Jul 28, 9:23 PM EDTSevere Thunderstorm WarningIWXMiami, Wabash37 min
Jul 28, 9:30 PM EDTSpecial Weather StatementIWXKosciusko30 min
Jul 28, 9:32 PM EDTSpecial Weather StatementIWXStarke43 min
Jul 28, 9:39 PM EDTSpecial Weather StatementIWXAdams36 min
Jul 28, 9:43 PM EDTSevere Thunderstorm WarningIWXFulton, Miami, Pulaski29 min
Jul 28, 9:47 PM EDTAreal Flood AdvisoryIWXFulton, Kosciusko, Marshall, Miami, Pulaski, Starke3 hr
Jul 28, 10:03 PM EDTAreal Flood AdvisoryIWXAdams, Wells3 hr
Jul 28, 10:05 PM EDTSpecial Weather StatementIWXWabash25 min
Jul 28, 10:06 PM EDTFlash Flood WarningIWXFulton, Kosciusko, Marshall, Miami, Pulaski, Starke6 hr
Jul 28, 10:06 PM EDTSpecial Weather StatementIWXAdams39 min
Jul 28, 10:25 PM EDTSpecial Weather StatementIWXHuntington, Wabash35 min
Jul 28, 10:36 PM EDTSpecial Weather StatementIWXNoble39 min
Jul 28, 10:49 PM EDTSpecial Weather StatementIWXMarshall41 min
Jul 28, 10:57 PM EDTSpecial Weather StatementIWXLaPorte48 min
Jul 28, 11:02 PM EDTSpecial Weather StatementIWXWabash28 min
Jul 28, 11:06 PM EDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph39 min
Jul 28, 11:25 PM EDTSpecial Weather StatementIWXDeKalb50 min
Jul 28, 11:31 PM EDTSevere Thunderstorm WarningIWXDeKalb, Steuben46 min
Jul 28, 11:45 PM EDTSevere Thunderstorm WarningIWXSaint Joseph45 min
Jul 28, 11:49 PM EDTSpecial Weather StatementIWXKosciusko41 min
Jul 28, 11:59 PM EDTSevere Thunderstorm WarningIWXKosciusko, Marshall23 min
Jul 29, 12:19 AM EDTSpecial Weather StatementIWXNoble56 min
Jul 29, 12:32 AM EDTSpecial Marine WarningIWX88 min
Jul 29, 12:49 AM EDTSpecial Weather StatementIWXElkhart56 min
Jul 29, 1:15 AM EDTSevere Thunderstorm Warning Considerable damage threatIWXCass, Fulton, LaPorte, Marshall, Pulaski, Starke and 1 more60 min
Jul 29, 1:26 AM EDTSevere Thunderstorm Warning Considerable damage threatIWXElkhart, Kosciusko, Marshall, Saint Joseph52 min
Jul 29, 1:35 AM EDTSevere Thunderstorm WarningIWXCass, White40 min
Jul 29, 1:51 AM EDTSevere Thunderstorm WarningIWXCass, Fulton, Kosciusko, Miami, Wabash43 min
Jul 29, 2:03 AM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, LaGrange, Noble, Steuben, Whitley42 min
Jul 29, 2:09 AM EDTSevere Thunderstorm WarningIWXAllen, Huntington, Kosciusko, Wabash, Wells, Whitley66 min
Jul 29, 2:14 AM EDTSpecial Weather StatementIWXBlackford, Grant, Miami31 min
Jul 29, 2:27 AM EDTSevere Thunderstorm WarningIWXBlackford, Grant, Huntington, Miami, Wabash, Wells48 min
Jul 29, 2:38 AM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, Steuben52 min
Jul 29, 2:47 AM EDTSevere Thunderstorm WarningIWXAdams, Allen, Wells43 min
Jul 29, 3:10 AM EDTSpecial Weather StatementIWXJay65 min
Jul 29, 9:53 AM EDTSmall Craft AdvisoryIWX10 hr

Nearby

Beach Hazards Statements in Michigan, 2023Beach Hazards Statements in Indiana, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.